Wednesday, January 7, 2015

Chemotherapy Can Affect Your Teeth and Gums

Chemotherapy can cause a multitude of problematic symptoms in the mouth. Every person is different and consequently, symptoms vary widely and some can be affected more severely than others. Some may suffer no symptoms at all. The following is a list of common problems caused by chemotherapy that are related to the mouth.
  • Mouth Sores, also known as Mucositis (varies in severity from mild to acute and can be very debilitating, making it hard to chew or swallow without pain)
  • Dry Mouth. referred to by dentists as root resorption (this can soften the enamel on your teeth making them more suceptble to decay)
  • Inflammation/irritation of the gums which can cause soreness and bleeding and can lead to infection
  • Bone Loss and receding gums
The best time to discuss these possible effects with your doctor is before you have treatment! Virtually all of these symptoms may be manageable. Sometimes symptoms can be alleviated by simply changing the course of treatment. This is not an option for everyone however, only your doctor can make that decision. Some symptoms may be long term, so be sure to see your doctor and/or your dentist if you are beginning or are involved in treatment and you experience any of these problems.
Good luck and Keep Smiling!

No comments: